Exploring Pembrolizumab‐Induced IM3OS in a Patient With Bladder Cancer

Read full text
Authors: Chan Cy, Ming‐Jen Lee, Jian Su, Jian Su, Jing Su, Jing Su
Cited by: 1
References: 5

Abstract

Pembrolizumab, an immune checkpoint inhibitor (ICI), has transformed cancer treatment across various malignancies, including metastatic urothelial cancer. As the use of pembrolizumab becomes increasingly widespread, understanding its potential adverse effects is essential. Here, we present the case of a 79-year-old male with urothelial cancer of the bladder, who experienced local recurrence after surgery and conventional therapies. He subsequently began pembrolizumab treatment. Following the first infusion, the patient developed a series of complications over a span of 26 days, including acute hepatitis, chest pain, and progressive bilateral ptosis. A third-degree atrioventricular block was also detected, necessitating pacemaker implantation. Further neurophysiological evaluations confirmed a diagnosis of myasthenia gravis and myositis. The patient was treated with intravenous methylprednisolone, immunoglobulin therapy, and pyridostigmine bromide. Despite these interventions, his condition deteriorated, requiring intubation and mechanical ventilation 28 days post-treatment. This case highlights that pembrolizumab can trigger rare but severe neurological and cardiovascular adverse events. Prompt and thorough investigations to identify syndromes such as myocarditis-myositis-myasthenia gravis overlap syndrome (IM3OS) are vital for timely diagnosis and intervention.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Myasthenia Gravis and Thymoma Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
Pharmacology Research & Perspectives
Publisher
Wiley
Volume
14
Issue
1
Pages
e70212–e70212
Publication date
26 January 2026
Language
EN